Medsafe Consumer Level Recall – Apo-Primidone 250mg tablets

Medsafe Safety Information - Early Warning System - Alert Communication

Consumer Level Recall – Apo-Primidone 250mg tablets

18 April 2018     Obtained from: http://www.medsafe.govt.nz/hot/RecallActionNoticesNew/22787.asp

Description

Apotex NZ Limited is recalling one batch of Apo-Primidone 250mg tablets because they contain lead. The amount of lead is above safe level if more than 2 tablets are taken each day.

Primidone is an anti-epileptic medicine used to control seizures.

Products Affected

The product is:

Apo-Primidone 250mg tablet

Batch Number:

MT4041

 

Information for consumers and caregivers

  • Please continue taking your Apo-Primidone tablets. Stopping Primidone tablets suddenly can cause serious problems, including seizures which may not stop.
  • As soon as possible, return to your pharmacy with your remaining tablets. The pharmacist will give you a replacement from an unaffected batch. The replacement will be free.
  • Not all batches of this medicine contain lead
  • Make an appointment to see your doctor if you are taking Primidone.
  • This appointment and any blood tests will be free.
  • Your pharmacist/general practice will give you a letter which contains more information.
  • Contact Apotex NZ Ltd by calling (09) 444 2073 if you have questions about this recall.
  • Report any adverse events to a medicine by calling the Centre for Adverse Reactions Monitoring (CARM) toll-free at 0800 466 678 or by reporting online athttps://nzphvc.otago.ac.nz/report
  • More information about lead can be found on the Ministry of Health’s website atwww.health.govt.nz/your-health/conditions-and-treatments/diseases-and-illnesses/lead-poisoning .

 

Information for healthcare professionals

  • This recall only applies to Apo-Primidone 250mg batch MT4041.
  • Patients should be advised that they should continue to take Primidone tablets. Stopping Primidone tablets suddenly can cause serious problems, including seizures which may not stop.
  • Replacement stock from an unaffected batch is available.
  • Apotex is instructing consumers to return Apo-Primidone tablets to their pharmacy for a free replacement.
  • Pharmacies have been advised to contact all patients who have been dispensed Apo-Primidone 250mg tablets using stock purchased from wholesalers since 20 December 2016 for a free replacement.
  • A patient letter which outlines the nature of the issue, and contains vouchers for payment for any general practice visit relating to this issue and any subsequent blood testing that the GP considers necessary, is being sent to pharmacies and general practices by Apotex.
  • Permissible daily exposure (PDE) of lead is 5 micrograms/day. (www.fda.gov/downloads/drugs/guidancecomplianceregulatoryinformation/guidances/ucm371025.pdf).
  • Lead consumed in excessive amounts poses serious health risks because it may accumulate in vital organs of the body. It can be harmful to people of all ages, but the risk is highest for unborn babies, infants and young children (under five years of age).  While lead can affect nearly every bodily system, its effects depend upon the amount and duration of lead exposure and age.
  • Symptoms of lead poisoning can include abdominal pain, vomiting, lack of energy, irritability, weakness, behaviour or mood changes, delirium, seizures, and coma.  However, infants, young children and the developing fetus can be affected by chronic exposure to amounts of lead that may not result in obvious symptoms of lead poisoning.  A child with lead poisoning may not look or act sick.
  • Contact Apotex NZ Ltd by calling (09) 444 2073 if you have questions about this recall.
  • Report any adverse events to a medicine by calling the Centre for Adverse Reactions Monitoring (CARM) toll-free at 0800 466 678 or by reporting online athttps://nzphvc.otago.ac.nz/report

What actions are Medsafe taking?

Medsafe is working with Apotex to ensure an efficient recall and will review any adverse events that may be reported.

How to report adverse events

Phone

+ 64 3 479 7247 to speak to a Medical Assessor at the Centre for Adverse Reactions Monitoring (CARM)

 

From your iPhone using the ADR online app

Online

Submit a report to CARM
Prescribers can submit using the online reporting tool available in patient management software

Yellow Card

A completed Yellow card can be submitted to CARM via email, fax or mail

Email

carmnz@otago.ac.nz

Fax

+64 3 479 7150

 

Medsafe cannot give advice about an individual’s medical condition.  If you have any concerns about a medicine you are taking Medsafe encourages you to talk to your healthcare professional.

Prev   Next 

Latest Updates

  • Covid 19 and Epilepsy Update 26 March 2020
    26 March 2020

    Epilepsy New Zealand has been receiving regular information from the Ministry of Health and other agencies, often more than once a day, showing just how quickly the situation is evolving. No doubt there will be many people, including those with epilepsy, who have questions around their risk and what to do in these uncertain times. Hopefully the information below may help reassure you and where necessary, prompt you to contact your trusted health professional.

  • BPAC issues new guidelines for Lamotrigine
    26 September 2019

    BPAC issues new guidelines for Lamotrigine.

  • Petition against Pharmac's drug changes
    29 August 2019

    A petition is underway calling on Pharmac to reverse its decision on Lamotrigine.

  • Epilepsy NZ Position Statement - Lamotrigine
    28 August 2019

    We opposed this change from Lamictal to Logem from the start, and staff have advocated on behalf of people with epilepsy in discussions with Pharmac.

  • Don't Give Up by Adele Hauwai
    4 December 2017

    Adele Hauwai has shared her Living With Epilepsy story as part of the Epilepsy NZ Tell Us About It Competition. People were asked to send in their stories about epilepsy, the challenges they faced and the lessons they have learned that they would like to share with the world.

  • New ILAE Seizure Classification
    10 March 2017

    The ILAE announces the publication in Epilepsia of two new landmark classification documents, one of seizure types and one of the epilepsies.

Show Your Support

Shop Online

Epilepsy NZ has an online shop!

Or

Donate Today